Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2016  |  Volume : 27  |  Issue : 5  |  Page : 1055--1056

Green urine and extrapyramidal symptoms


K Jayasree1, B Sangeetha2, V Chaitanya2, BV Subramanyam1, R Ram2, V Siva Kumar1,  
1 Department of Radiation Oncology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India
2 Department of Nephrology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh, India

Correspondence Address:
Dr. R Ram
Department of Nephrology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh
India




How to cite this article:
Jayasree K, Sangeetha B, Chaitanya V, Subramanyam B V, Ram R, Kumar V S. Green urine and extrapyramidal symptoms.Saudi J Kidney Dis Transpl 2016;27:1055-1056


How to cite this URL:
Jayasree K, Sangeetha B, Chaitanya V, Subramanyam B V, Ram R, Kumar V S. Green urine and extrapyramidal symptoms. Saudi J Kidney Dis Transpl [serial online] 2016 [cited 2021 Oct 25 ];27:1055-1056
Available from: https://www.sjkdt.org/text.asp?2016/27/5/1055/190888


Full Text

To the Editor,

A 62-year-old female received radiotherapy for carcinoma cervix Grade III B. She was administered metoclopramide (perinorm) by injection, 10 mg tid for two weeks to mitigate nausea and vomiting due to radiation sickness. She also received amlodipine, pantoprazole, and vitamins orally. On the 10 th day of admission, she complained that her urine had become "green" [Figure 1]. The culture of urine was sterile. Serum creatinine was 0.9 mg/dL. Ultrasound abdomen revealed the right kidney of 9.8 cm × 4.5 cm and the left kidney of 9.5 cm × 3.5 cm. A day after this, she developed prolonged involuntary upward deviation of the eyes - "oculogyric crisis." It was associated with backward and lateral flexion of the neck, widely opened mouth, and tongue protrusion. Metoclopramide was stopped. Within the next 8 h, the oculogyric crisis subsided, and the "green" urine disappeared in the next 24 h. Abnormal urine color is usually due to benign effects of medications and foods; however, an underlying pathological condition might be the cause of change in the urine color. In many patients, a thorough history and urinalysis would reveal the cause of urine color. Some of the causes of green urine are as follows: [1],[2]{Figure 1}

Drugs such as propofol, amitriptyline, promethazine, cimetidine, amitriptyline, indomethacin, flutamide, and metoclopramide. Not many reports of metoclopramide as a cause of green urine have been published. [3] Green color of the urine secondary to drugs might be due to phenolic green metabolite produced in the liver and excreted in the urine [4]Ingestion of substances such as methylene blue and indigo blue dyes in enteral feedings or asparagus. The blue pigment combines with the urinary urochrome to change the blue color to create green color before urine's elimination [5]Metabolic disorders such as Hartnup disease, where neutral amino acids are excreted in excess in the urineUrinary tract infection with Pseudomonas, due to accumulation of pyocyanin pigment. Pyocyanin is a blue pigment, but imparts green owing to urochromeStructural abnormalities such as vesicoenteral fistulas that cause excretion of bile into the urine.

Conflict of interest: None declared.

References

1Gillett MJ, Burnett JR. Medications and green urine. Intern Med J 2006;36:64-6.
2Gupta D, Gupta R. Green urine. Scientific World Journal 2011;11:1101-2.
3Pak F. Green urine: An association with metoclopramide. Nephrol Dial Transplant 2004;19: 2677.
4Leclercq P, Loly C, Delanaye P, Garweg C, Lambermont B. Green urine. Lancet 2009;373: 1462.
5Aycock RD, Kass DA. Abnormal urine color. South Med J 2012;105:43-7.